Colorado, 2016

Damaging Wind in Colorado, August 19, 2016

August 19, 2016 · NWS GLD · 1 event in 1 county or zone

During the evening thunderstorms produced an estimated wind gust of 65 MPH south of Flagler.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening thunderstorms produced an estimated wind gust of 65 MPH south of Flagler.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 19, 4:44 PM MST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 19, 4:44 PM MST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
544 PM MDT FRI AUG 19 2016

.UPDATE...
Issued at 540 PM MDT Fri Aug 19 2016

Updated forecast to better reflect current precipitation trends as
large portion of CWA has been and will remain precipitation free
for another few hours.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 206 PM MDT Fri Aug 19 2016

The cold front that pushed trough the forecast area overnight has
plunged into the Panhandle region of the southern High Plains with
cooler air backed up against the front range of the Colorado
Rockies. The surface low that has deepened along this front is
lifting out along the front draped across central Kansas towards
southeast Nebraska.  Ongoing overnight showers and thunderstorms
that continued through the morning have reintensified this afternoon
ahead of the surface low as they encountered a more unstable airmass
and are being aided by the associated shortwave through aloft that
will continue across Kansas and Nebraska this evening.

Additional thunderstorms are developing this afternoon over the
Rockies from southern Montana through Wyoming and into Colorado as
the main upper trough begins to swing through the northern plains
tonight.  Expect the main area of storms associated with this
feature to remain well north of the forecast area as they move
east and dissipate across Nebraska overnight. Another area of storms
should transition southward along the front range of Wyoming and
Colorado as the trough swings east with some of these storms moving
over the plains and possibly making it into the far western sections
of the forecast area this evening before dissipating around midnight
tonight.

Temperatures across the forecast area will remain cool through
Saturday with highs only in the 70s as high pressure moves into the
plains states and the upper trough swings towards the Great Lakes
region.

.LONG TERM...(Saturday night through Friday)
Issued at 132 PM MDT Fri Aug 19 2016

Forecast issues will be how much temperatures rise the beginning of
next week and the chances of rainfall beginning in the middle of
next week. Satellite showing showing an amplified flow from the
central Pacific into eastern North America.

Saturday night...Area under subsidence as strong system digs into
the north central portion of the country. Potentially a really cool
night as light and variable winds will be in place as a result of
the surface winds moving through and to the east of the area.
Considering what the analysis is showing upstream, did lower the
low temperatures a little and went toward the cooler guidance.

Sunday/Sunday night...Ridging and much drier air mass pushes over
the area. This will keep conditions dry. Southerly winds will
increase, getting close to breezy, and will bring in warmer air.
Models may be a little warm considering the cooler start and
southerly winds will probably have some recycled cool air in it.

Monday...Ridging flattens and gets pushed east as next trough
develops/moves into the western portion of the country. Strong upper
system is in the northern portion, over southwest Canada, of this
trough. Surface focus looks to remain to the west of the area
through the day. Weak shortwave trough will still be out to the
west. Air mass is still pretty dry and the lift is weak and still
out to the west. So will keep it dry for now. Air mass looks
warmer and raised a few degrees from the expected Sunday maxes.

Monday night through Friday...Next cold front moves into the area at
the beginning of this period. A lee side/prefrontal surface is over
the western portion of the area in advance of this next cold front.
As result of these boundaries, and another front later in the week,
and several shortwave troughs moving through the mean trough/west to
northwest flow aloft will make for a cooler and more active period.
After above normal high temperatures on Tuesday, the remainder of
the period looks to near to a little below normal. There looks to be
a chance for thunderstorms each day with Thursday and thursday
night having the least chance. The forecast blend catches this
nicely, is reasonable, and did not make any changes.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 540 PM MDT Fri Aug 19 2016

VFR Conditions will prevail through the period although a period
of stratus below 020 possible for a few hours tonight behind next
surge of cooler air. May also see spotty storms develop along this
area of lower clouds which could produce locally lower flight
categories. At this time...looks like coverage will remain too
sparse to include in terminal.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JRM
SHORT TERM...LOCKHART
LONG TERM...BULLER
AVIATION...JRM
Hazardous weather outlook, Aug 19, 2:04 PM MST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
304 PM MDT FRI AUG 19 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201645-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
304 PM MDT FRI AUG 19 2016 /404 PM CDT FRI AUG 19 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

WHILE ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE
AREA LATE THIS AFTERNOON AND EVENING...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Pueblo radar (KPUX), 118 km away, was scanning. The volume nearest the first event began at 01:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
August 19, 6:10 PM MST
Where
Cheyenne County, 16.24 mi N of Aroya
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.081, -103.072

The report was relayed from local media.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658291.